Missouri, 2023Flash Flooding and Flood in Missouri, August 1, 2023
August 1, 2023 · NWS SGF · 5 events in 3 counties and zones
Thunderstorms which developed across northwestern Missouri moved south and east across central Missouri during the evening of the first and into the overnight hours. Storms began to train across the region producing rainfall amount from 2 to 4 inches with a few local readings as much as 6 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms which developed across northwestern Missouri moved south and east across central Missouri during the evening of the first and into the overnight hours. Storms began to train across the region producing rainfall amount from 2 to 4 inches with a few local readings as much as 6 inches. This rainfall produced flooding across the region along with isolated wind damage to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 11:13 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 31, 11:13 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1213 AM CDT Tue Aug 1 2023
...AVIATION UPDATE...
Key Messages:
1. Flood Watch in effect overnight into Tuesday morning northeast
of Springfield. Few strong - severe storms possible.
2. Excessive Heat Warning Tuesday for the western counties. Heat
Advisory continues east to along the US 65 corridor.
3. Heat gradually shifts east during the middle to later part of
the week.
4. Pattern change starts this weekend which will start to bring in
some slightly cooler temperatures and more widespread rain
chances.
...MESOSCALE DISCUSSION...
Issued at 856 PM CDT Mon Jul 31 2023
00z regional soundings show a moist and unstable airmass across
the area. SGF measured a 1.6in precipitable water value however
2.0inches was measured upstream in Topeka. An instability axis
and stationary front was present from eastern Kansas into
southwest Missouri with a 2000-3000j/kg reservoir of elevated CAPE
along and south of the stationary front. Steep mid level lapse
rates and 30kts of 0-6km shear was also evident.
Models have been in good agreement that after 10pm the low level
jet will develop across Kansas and nose into western Missouri.
This should act to force showers and thunderstorms somewhere east
of the KC metro to the north of the stationary front. These
storms will then start developing and training southeast into
central Missouri (Osage Beach - Rolla areas) and may continue
through the night and into Tuesday morning. The 850mb front is
situated across that region and given the instability and
moisture there is the potential for flash flooding. HREF data
continues to show high probs for an area of 2-4 inches of rainfall
with the prob matched mean showing pockets of 6 inches in
localized areas. Conceptually, this is a pattern that has produced
significant flash flooding in the past therefore we will be
monitoring this closely overnight. The main limiting factor to the
flooding threat is the drought/antecedent conditions as flash
flood guidance is high in that area. Regardless, rainfall rates of
1-3 inches per hour will likely cause flash flooding and we have
issued a Flood Watch for areas northeast of Springfield overnight
into Tuesday morning. We kept the watch a little larger to
account for any shifting in the precip axis. Areas further west
towards Springfield and especially Joplin have much lower chances
for rainfall.
Lastly, given the instability and weak shear, a few storms could
produce large hail to the size of quarters and damaging winds to
60mph. Mainly on the western flank of this activity, closer to the
large CAPE/instability reservoir. Frequent cloud to ground
lightning is likely as well.
.SHORT TERM...(This evening through Tuesday)
Issued at 203 PM CDT Mon Jul 31 2023
Temperatures were starting to warm back up in the western CWA and
were in the upper 80s there. Further east, with more cloud cover
and still some lingering showers in the northeast CWA,
temperatures were in the mid 70s to low 80s. While we might not
reach widespread criteria this afternoon, we have decided to keep
the heat products going with many areas still without power from
last nights severe storms. In fact, we expanded the advisory
eastward to around the U.S. 65 corridor for both today and
Tuesday.
CAMS are in agreement on developing thunderstorms over the eastern
CWA late this evening into Tuesday morning. There is a marginal
risk for some strong to severe storms with damaging wind and large
hail the main risks. In addition, heavy rain will be possible and
any training storms could lead to some localized flooding.
Warmest temperatures on Tuesday will again be in the west, in
areas unaffected by the convection tonight into Tuesday morning.
Highs there could reach the upper 90s to around 102, but diminish
considerably in the east where low 80s are expected.
.LONG TERM...(Tuesday Night through Monday)
Issued at 203 PM CDT Mon Jul 31 2023
The convection should end over the east during the day Tuesday,
however CAMS are suggesting another thunderstorm complex late
Tuesday evening into Tuesday night, which could bring additional
heavy rain and thunderstorms to the eastern Ozarks. The majority
of this activity should exit the area by around sunrise on
Wednesday.
Upper level ridge axis will be over the area on Wednesday, with
low level south to southwesterly flow advecting in temperatures at
850mb to around 22-30 deg C. The east will still have some cloud
cover/precipitation potential to deal with which will keep
temperatures in the mid 80s to around 90, however the heat out
west will expand more eastward with a larger area getting into the
upper 90s to around 104 for highs. Heat index values will range
from 96 to 115.
The upper ridge will remain over the area through Thursday, but
will start to flatten out and then retrograde to the west as a
series of shortwaves begin to break it down. This should start to
bring temperatures back down into the 90s by the weekend and the
80s by early next week. Rain chances will also be on the increase.
The pattern change will linger into the 8 to 14 day outlook period
which is showing signs of cooler than normal and wetter than
normal conditions.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1204 AM CDT Tue Aug 1 2023
VFR conditions are expected to prevail at the TAF sites through
the period. Showers have developed in north central Missouri and
are expected to continue developing and moving southeast through
the area, but they should stay east of the TAF sites. There is an
approximate 30% chance of impacts at SGF around 12Z, which could
result in temporary MVFR conditions. South-southwesterly winds
may become gusty up to 20 kts at SGF near the end of the period,
but will otherwise stay below 10 kts around the region.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for MOZ066-077-088-093-101.
Flood Watch until 10 AM CDT this morning for MOZ055>058-068>071-
080>083-092-098.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for MOZ055-067-068-078-079-089-090-094-095-102>104.
KS...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for KSZ073-097-101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...NelsonHazardous weather outlook, Jul 31, 7:45 PM CST, 6 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
845 PM CDT Mon Jul 31 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
845 PM CDT Mon Jul 31 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Limited excessive heat risk.
Elevated excessive rainfall risk
DISCUSSION...
Showers and thunderstorms will develop near or just after
midnight across central Missouri and move over the same areas
repeatedly. A few severe storms with hail to the size of quarters
and damaging winds to 60 mph will be possible. Frequent cloud to
ground lightning is likely.
Of greater concern is the potential for flash flooding as very
heavy rainfall rates occur. Areas northeast of Springfield have
the highest chances for flash flooding overnight into Tuesday
morning. This is where an area of 2-4 inches of rainfall looks to
develop with localized amounts to 6 inches. If these heavier
amounts occur then some significant flash flooding would be
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.
Hot conditions are expected to continue through the weekend into
next week with heat index values similar each day as they top out
in the upper 90s to 110 degree range. The hottest conditions will
occur across southeastern Kansas and southwestern Missouri.
Another thunderstorm complex will be possible Tuesday night into
Wednesday morning with strong to marginally severe storms again
possible and the risk for localized flooding. The main risk will
again be east of the highway 65 corridor.
The heat will continue to build back up this week with western
Missouri and southeast Kansas remaining the hottest with heat
index values from 105 to 110 and will gradually spread eastward
through the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Burchfield
In the hours before
Local storm report, Jul 31, 9:12 PM CST, 4 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1012 PM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM Tstm Wnd Dmg Lowry City 38.14N 93.72W
07/30/2023 St. Clair MO Public
Delayed report of tree down on mobile home.
&&
MBLocal storm report, Jul 31, 9:20 PM CST, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1020 PM CDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Tstm Wnd Dmg 3 W Vista 37.99N 93.72W
07/30/2023 St. Clair MO Utility Company
tree damage to lines occurred across
southern St Clair county per utility
company.
&&
MBSpecial weather statement, Aug 1, 12:15 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
115 AM CDT Tue Aug 1 2023
MOZ056-010715-
Morgan MO-
115 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northern Morgan
County through 215 AM CDT...
At 114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Smithton, or 13 miles southeast of Sedalia, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Versailles, Stover, Syracuse and Florence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3868 9287 3860 9284 3847 9268 3832 9306
3835 9307 3869 9306
TIME...MOT...LOC 0614Z 324DEG 13KT 3859 9304
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseSpecial weather statement, Aug 1, 1:26 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
226 AM CDT Tue Aug 1 2023
MOZ055>057-069-010830-
Camden MO-Benton MO-Miller MO-Morgan MO-
226 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of eastern Benton,
western Miller, northwestern Camden and Morgan Counties through 330
AM CDT...
At 226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cole Camp, or 16 miles west of Versailles, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake of The Ozarks, Lake of The Ozarks State Park, Eldon, Osage
Beach, Versailles, Village of Four Seasons, Lake Ozark, Cole Camp,
Stover, Laurie, Sunrise Beach, Barnett, Gravois Mills, Climax
Springs, Bagnell, Brumley, Lakeside, Lakeview Heights, Crockerville
and Kaiser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake of the Ozarks, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3842 9262 3808 9246 3811 9320 3850 9334
3857 9280
TIME...MOT...LOC 0726Z 323DEG 16KT 3844 9314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseEvent by event
3 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Benton
- When
- August 1, 1:45 AM CST
- Where
- Benton County, 4.45 mi SSW of Crockerville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 38.390, -93.130
A few trees and powerlines were downed by high winds.
Flash Flood, Benton
- When
- August 1, 3:05 AM CST to 8:00 AM CST
- Where
- Benton County, 1.48 mi SSE of Cole Camp to 1.19 mi SSE of Cole Camp
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.450, -93.190
Highway B at Otten Branch and at several other low water areas was flooded and impassable.
Flash Flood, Benton
- When
- August 1, 6:00 AM CST to 12:00 PM CST
- Where
- Benton County, 2.82 mi N of Zora to 2.51 mi N of Zora
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.320, -93.110
Highway WW at Archer Creek was flooded with a portion of the road surface washed out due to flood waters.
Flash Flood, Camden
- When
- August 1, 8:27 AM CST to 2:00 PM CST
- Where
- Camden County, 1.49 mi SSE of Hanstonka to 0.49 mi SE of Hanstonka
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.950, -92.770
A portion of Post Office Road at Spencer Creek was flooded and impassable.
Flood, Morgan
- When
- August 1, 9:30 AM CST to 12:00 PM CST
- Where
- Morgan County, 4.54 mi WSW of Stover to 3.45 mi WSW of Stover
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.430, -93.060
Blackberry Patch Road was flooded and impassable at a low water area due to heavy rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132873, 1132869, 1132870, 1132871, 1132872.